Alert archive / Arkansas / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 856, NWS Little Rock, AR

August 23, 20114 counties in Arkansas

NWS Little Rock, AR issued this severe thunderstorm warning at Aug 23, 2011, 3:36 PM CDT for 4 counties in Arkansas. It was in force for 39 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 23, 2011, 3:36 PM CDT (20:36 UTC)
Expired
Aug 23, 2011, 4:15 PM CDT
In force
39 min
Issued by
NWS Little Rock, AR
Area
Storm-based polygon

Counties Fulton County, AR, Independence County, AR, Izard County, AR, Sharp County, AR

The radar

The Little Rock radar (KLZK), 159 km from the middle of the area, began a volume at 20:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 23, 3:51 PM CDTTSTM WND DMGAsh Flat, ARGAS STATION REPORTED THAT TREES ARE DOWN ACROSS ASH FLAT. SEVERAL TREES FELL ON POWER LINES AND DOWNED THEM. SOME RESIDENTS ARE WITHOUT POWER AT THIS TIME.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 8.6 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2011-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4250 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2011-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4250 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
740 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

630 
WUUS54 KLZK 232036
SVRLZK
ARC049-063-065-135-232115-
/O.NEW.KLZK.SV.W.0856.110823T2036Z-110823T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LITTLE ROCK AR
336 PM CDT TUE AUG 23 2011

THE NATIONAL WEATHER SERVICE IN LITTLE ROCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL FULTON COUNTY IN NORTH CENTRAL ARKANSAS...
  NORTH CENTRAL INDEPENDENCE COUNTY IN NORTH CENTRAL ARKANSAS...
  EASTERN IZARD COUNTY IN NORTH CENTRAL ARKANSAS...
  SOUTHERN SHARP COUNTY IN NORTH CENTRAL ARKANSAS...

* UNTIL 415 PM CDT

* AT 335 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 3 MILES
  SOUTH OF MYRON...OR 8 MILES SOUTHWEST OF ASH FLAT...AND MOVING
  SOUTHEAST AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  ASH FLAT...           STELLA...             SIDNEY...
  MYRON...              MORRISTON...          LACROSSE...
  HORSESHOE BEND...     FRANKLIN...           BALLARD...
  ZION...               SANDTOWN...           SAGE...
  POUGHKEEPSIE...       LARKIN...             KITTLE...
  GLENCOE...            EVENING SHADE...      CENTER...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3627 9135 3587 9163 3608 9189 3632 9175
TIME...MOT...LOC 2036Z 300DEG 14KT 3613 9169

$$

227
2 follow-up statements
253 
WWUS54 KLZK 232049
SVSLZK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
349 PM CDT TUE AUG 23 2011

ARC049-063-065-135-232115-
/O.CON.KLZK.SV.W.0856.000000T0000Z-110823T2115Z/
FULTON AR-INDEPENDENCE AR-IZARD AR-SHARP AR-
349 PM CDT TUE AUG 23 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHERN
SHARP...EASTERN IZARD...NORTH CENTRAL INDEPENDENCE AND SOUTHEASTERN
FULTON COUNTIES UNTIL 415 PM CDT...

AT 347 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 6 MILES SOUTHEAST OF MYRON...OR 8 MILES SOUTH OF ASH FLAT...
MOVING SOUTHEAST AT 15 MPH.

* LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM INCLUDE...
  ASH FLAT...           STELLA...             SIDNEY...
  MYRON...              FRANKLIN...           BALLARD...
  ZION...               SANDTOWN...           SAGE...
  POUGHKEEPSIE...       KITTLE...             EVENING SHADE...
  CENTER...             AGNOS...              WILD PLUM LAKE...
  TIMBER LAKE...        STUART...             SEQUOYA PARK...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3631 9169 3627 9135 3587 9163 3605 9185
TIME...MOT...LOC 2049Z 300DEG 14KT 3610 9164

$$

227
915 
WWUS54 KLZK 232108
SVSLZK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
408 PM CDT TUE AUG 23 2011

ARC063-065-232118-
/O.CAN.KLZK.SV.W.0856.000000T0000Z-110823T2115Z/
INDEPENDENCE AR-IZARD AR-
408 PM CDT TUE AUG 23 2011

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN IZARD AND NORTH
CENTRAL INDEPENDENCE COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA.

LAT...LON 3602 9168 3630 9159 3627 9135 3596 9157
TIME...MOT...LOC 2108Z 300DEG 14KT 3606 9156

$$

ARC049-135-232115-
/O.CON.KLZK.SV.W.0856.000000T0000Z-110823T2115Z/
FULTON AR-SHARP AR-
408 PM CDT TUE AUG 23 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHERN SHARP
AND EXTREME SOUTHEASTERN FULTON COUNTIES UNTIL 415 PM CDT...

AT 404 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 6 MILES NORTHEAST OF SIDNEY...OR 11 MILES SOUTH OF ASH
FLAT...MOVING SOUTHEAST AT 15 MPH.

* LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM INCLUDE...
  ASH FLAT...           POUGHKEEPSIE...       EVENING SHADE...
  CENTER...             WILD PLUM LAKE...     STUART...
  SEQUOYA PARK...       SEMINOLE PARK...      NAVAJO PARK...
  LAKE NAVAJO...        LAKE MIRANDY...       LAKE JUNE...
  LAKE CHANUTE...       IAMONTA PARK...       ONEDA PARK...
  HWY 58 AND US 167 JCT...                    HIDDEN VALLEY...
  CHEROKEE VILLAGE ARPT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3602 9168 3630 9159 3627 9135 3596 9157
TIME...MOT...LOC 2108Z 300DEG 14KT 3606 9156

$$

227

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 12:14 PM CDT, 3 hours 22 minutes earlier.

Area forecast discussion, Aug 23, 12:14 PM CDT, 3 hours 22 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1214 PM CDT TUE AUG 23 2011

.AVIATION...
VFR CONDITIONS WILL BE PREVALENT. SCATTERED SHOWERS/STORMS WILL BE
POSSIBLE THIS AFTERNOON...MOSTLY IN THE WEST AND CENTRAL AREAS.
ANY CONVECTION WILL DIMINISH AROUND/AFTER SUNSET. OTHERWISE...SOME
MOSTLY MID AND HIGH CLOUDS WILL BE NOTED...WITH VARIABLE WINDS...
BECOMING SOUTHWEST ON WEDNESDAY AT 10 KNOTS OR LESS. TAFS OUT
SHORTLY.
&&

.PREV DISCUSSION... /ISSUED 337 AM CDT TUE AUG 23 2011/

DISCUSSION...

MAIN CONCERNS THIS FORECAST CYCLE ARE CHANCES OF CONVECTION AND
TEMPERATURE FORECAST.

CURRENT VERY LIGHT SHOWERS OVER AR AND GENERALLY OVER THE NW TO
SOUTH CENTRAL. UP STREAM MORE LIGHT CONVECTION OVER SE KS TO NE OK
WITH A WEAK SHORT WAVE. SURFACE ANALYSIS HAS THE WEAK BOUNDARY
OVER SOUTHERN AR TO CENTRAL OK WHILE A MOIST ATMOSPHERE IN PLACE
OVER AR. SURFACE RIDGE IS OFF TO THE NE OF AR...WHILE DRIER AIR
FILTERING INTO THE FAR NE AR ONLY WITH A LIGHT E TO NE FLOW. 00Z
KLZK SOUNDING HAD A PRECIP WATER VALUE OF 2 INCHES. THE UPPER
RIDGE REMAINED CENTERED OVER CENTRAL TO WEST TX...WITH THE NW
UPPER FLOW INTO THE SOUTHERN PLAINS PER THE LAST SEVERAL DAYS.
SOME PATCHY FOG HAS FORMED AND WILL ADD IT TO FORECAST.

SHORT TERM...TODAY THROUGH FRIDAY NIGHT

WILL START WITH A CHANCE POP OVER THE NW THIS MORNING WHILE A
SLIGHT CHANCE ELSEWHERE. SHORT WAVE UPSTREAM WILL BRING MOST LIGHT
CONVECTION TO THE NW. WRF AND GFS HAVE THE MOST CONVECTION THIS
MORNING THEN THIS MOVES SE. WILL HAVE A CHANCE POP IN THE
AFTERNOON BASED ON OUT FLOW BOUNDARIES...HEATING AND AN UNSTABLE
ATMOSPHERE. TEMPS WILL REMAIN HOT IN THE SOUTHWEST WITH UPPER 90S
TO NEAR 100...WHILE THE UPPER 80S TO 90S ELSEWHERE.
TONIGHT...CONVECTION IS EXPECTED TO WIND DOWN AFTER SUNSET. ON
WEDNESDAY SOME SHORT WAVE ENERGY IS SEEN MOVING OVER MO AND MAY
EFFECT NORTHERN AR...AND CURRENTLY HAVE SLIGHT CHANCES. ONLY HAVE
A SLIGHT CHANCE OF POP FOR WEDNESDAY AFTERNOON WITH LACK OF
SIGNIFICANT SHORT WAVE ENERGY. MODELS ALSO BUILD THE UPPER RIDGE A
BIT INTO WESTERN AR...WHICH WOULD PUSH ANY SHORT WAVE ENERGY MORE
TO THE NE. WEDNESDAY NIGHT TO THURSDAY...A FRONTAL BOUNDARY IS
EXPECTED TO SAG INTO AR...WITH CHANCE POP COMING UP. CURRENT
CHANCE POP MAY HAVE TO BE UPPED A BIT IN LATER FORECAST BASED ON
TRENDS. THE BOUNDARY IS EXPECTED TO SAG THROUGH AR AND SETTLE OVER
NORTHERN LA BY FRIDAY BUT SOME UNCERTAINTY EXISTS IN HOW FAR THE
BOUNDARY WILL MAKE IT. GFS HAS IT TO LA...WHILE ECMWF DOESNT HAVE
IT AS FAR. TEMPS ARE EXPECTED TO COOL INTO FRIDAY TO AROUND NORMAL
VALUES TO BELOW OVER THE NORTH. OTHERWISE OVERALL CHANCE OF STRONG
TO SEVERE STORMS REMAINS ONLY ISOLATED AND MOSTLY A PULSE STORM.

LONG TERM...SATURDAY THROUGH MONDAY

PERSISTENT NRLY FLOW WILL CONTINUE OVER THE UPCOMING
WEEKEND...ALOFT AND AT THE SFC AS UPPER FLOW BECOMES MORE
AMPLIFIED WITH UPPER HIGH TO THE WEST...AND DEEPENING TROUGH
ACROSS THE SE CONUS AS RESULT OF HURRICANE IRENE MOVING TOWARDS
THE COAST. THIS NRLY AND EVENTUALLY NWRLY FLOW ALOFT WILL KEEP
TEMPS FROM REBOUNDING BACK TO NEAR 100...AS WELL AS MUCH OF THE
STATE SEEING WELCOME LOWER DEWPTS FOR THE WEEKEND. BY LATE IN THE
PERIOD...AN UPPER SHORTWAVE WILL BE SLIDING SE ACROSS THE MIDWEST
AND GREAT LAKES REGION...WITH A REINFORCING SHOT OF COOLER AND
DRIER AIR FOR AR. WITH THIS UPPER WAVE PASSING NEAR THE REGION...
WILL MENTION SLIGHT CHANCE POPS...BUT LATEST INDICATIONS ARE
SHOWING THAT AVAILABLE MOISTURE WILL BE LIMITED THIS TIME AROUND.
&&

.LZK WATCHES/WARNINGS/ADVISORIES...NONE.
&&

AVIATION...57
Hazardous weather outlook, Aug 23, 4:08 AM CDT, 11 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
408 AM CDT TUE AUG 23 2011

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-241000-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
408 AM CDT TUE AUG 23 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS
AFTERNOON INTO THE EARLY EVENING HOURS. WHILE WIDESPREAD SEVERE
WEATHER IS NOT EXPECTED...ANY STORM THAT DOES FORM COULD BECOME
STRONG TO SEVERE...WITH DAMAGING WINDS AND LARGE HAIL THE MAIN
POSSIBLE THREATS. LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE.

HIGH MOISTURE LEVELS REMAIN ACROSS THE STATE...WITH TEMPERATURES
WARMING WELL INTO THE 90S FOR THIS AFTERNOON. AS A RESULT...HEAT
INDICES WILL INCREASE TO NEAR AND ABOVE 100 DEGREES AT MANY
LOCATIONS DURING THE PEAK HEATING OF THE AFTERNOON.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

UPPER LEVEL HIGH PRESSURE WILL REMAIN JUST WEST OF ARKANSAS THROUGH
MUCH OF THE WEEK...WITH ARKANSAS UNDER NORTHWEST FLOW ALOFT. WEAK
DISTURBANCES WILL PASS OVER THE REGION...WITH POTENTIAL FOR
SHOWERS AND THUNDERSTORMS REMAINING THROUGH THURSDAY. WHILE
WIDESPREAD AND ORGANIZED SEVERE WEATHER IS NOT EXPECTED...AN
ISOLATED STRONG TO SEVERE THUNDERSTORM WILL BE POSSIBLE DURING
THE PEAK HEATING OF THE AFTERNOON HOURS.

HIGH HUMIDITY LEVELS WILL PERSIST THROUGH MUCH OF THE WEEK...AND
WITH AFTERNOON TEMPERATURES WARMING WELL INTO THE 90S EACH DAY...HEAT
INDEX VALUES WILL RISE TO NEAR OR ABOVE 100 DEGREES.

BY THE WEEKEND...A FRONT WILL PUSH SOUTH INTO ARKANSAS...WITH
SLIGHTLY COOLER AND DRIER AIR EXPECTED TO FILTER INTO THE STATE.
THIS WILL CAUSE THE CHANCES OF PRECIPITATION TO BE LOW OVER THE
WEEKEND. THE DRIER AND SLIGHTLY COOLER AIR WILL ALSO KEEP
AFTERNOON HEAT INDEX VALUES COOLER THAN EARLIER IN THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

&&

VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV AND
CLICK ON CENTRAL ARKANSAS.

62

The office that day

Everything else NWS Little Rock, AR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 7:25 PM CDTSpecial Weather StatementLZKPulaski45 min
Aug 22, 7:38 PM CDTSpecial Weather StatementLZKPulaski47 min
Aug 22, 7:59 PM CDTSpecial Weather StatementLZKPulaski46 min
Aug 22, 8:12 PM CDTSpecial Weather StatementLZKSaline48 min
Aug 23, 3:19 PM CDTHeat AdvisoryLZKArkansas, Bradley, Calhoun, Clark, Cleburne, Cleveland and 22 more22 hr
Aug 23, 4:05 PM CDTSpecial Weather StatementLZKIzard30 min
Aug 23, 4:11 PM CDTSpecial Weather StatementLZKSharp44 min
Aug 23, 4:40 PM CDTSpecial Weather StatementLZKIndependence30 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.